Paracetamol given to babies increases risk of asthma and hay fever
Posted Sep 22 2008 11:03am
If you give your baby medicines that are paracetamol-based (such as Calpol and Junior Paracetamol) you may be increasing the risk of them developing asthma and allergies later in life, a new study suggests.
Researchers involved in the international study looked at data on over 200,000 children and found exposure to paracetamol during infancy was linked to the development of asthma and other allergic conditions like hay fever.
Medical advice given to mothers is that a baby over two months old and weighing over 4kg (9lb) can be treated for fevers with medicines that contain paracetamol. This latest study questions the long-term effects of these paracetamol-based medicines when administered at such a young age.
Research showed that kids under 12 months and given these medicines at least once a month trebled their chances of suffering wheezes by the age of 6 or 7. The painkillers were also associated to an increased risk of rhinoconjunctivitis, eczema or hay fever.
Early fears of giving children aspirin led to an increased usage of paracetamol and this could be a factor in the rising rates of asthma in a number of countries.
This isn't the first time paracetamol and asthma have been linked. Previous studies have led scientists to believe that paracetamol may cause bodily changes that leave children vulnerable to inflammation and allergies.
The study, published in The Lancet medical journal, is quick to point out that these latest findings are not a reason to stop paracetamol-based medicine use for pain relief and fever in children. However, the authors support the World Health Organisation guidelines that state paracetamol-based medicines should not be used on a routine basis and only if a fever is 38.5c or higher.